Texas, 2014

Drought in Texas, March 25 to 31, 2014

March 25 to 31, 2014 · NWS FWD · 5 events in 5 counties and zones

The month of March is typically the fourth wettest month of the year, but totals across North Texas were about two inches below normal. This led to deteriorating drought conditions across Anderson, Cooke, Denton, Freestone, and Grayson County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

The month of March is typically the fourth wettest month of the year, but totals across North Texas were about two inches below normal. This led to deteriorating drought conditions across Anderson, Cooke, Denton, Freestone, and Grayson County. These locations were classified in severe drought (D2) with the March 25th issuance of the drought monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 24, 10:31 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 24, 10:31 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1131 PM CDT MON MAR 24 2014

.AVIATION...
VFR WILL PREVAIL WITH LIGHT NORTHERLY WINDS THROUGH THE NIGHT AND
INTO TOMORROW. THE SURFACE HIGH IS EXPECTED TO SHIFT EAST BY
EVENING AND A RETURN TO SOUTHERLY FLOW IS EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT MON MAR 24 2014/
PLEASANT AFTERNOON IN PROGRESS ACROSS NORTH TEXAS WITH
TEMPERATURES IN THE 60S UNDER MOSTLY SUNNY SKIES AND LIGHT WINDS.
GENERALLY ZONAL FLOW ALOFT ACROSS TEXAS WILL BECOME SLIGHTLY MORE
AMPLIFIED TONIGHT WITH A WEAK FRONT SLIDING THROUGH THE AREA.
WINDS WILL PICK UP A BIT BEHIND THE FRONT BUT NO PRECIPITATION IS
EXPECTED. SHORTWAVE NOTED ON WATER VAPOR IMAGERY OFF THE COAST OF
CALIFORNIA WILL MOVE EAST AND APPROACH FAR WEST TEXAS BY TUESDAY
EVENING. WINDS WILL BECOME SOUTHERLY AND INCREASE IN RESPONSE TO
A DEEPENING SURFACE LOW ON WEDNESDAY. INCREASING LIFT FROM THE
APPROACHING SHORTWAVE AND AMPLE MOISTURE SHOULD LEAD TO WIDESPREAD
LIGHT RAIN AND EMBEDDED ISOLATED THUNDERSTORMS. INSTABILITY ACROSS
NORTH TEXAS IS WEAK AT BEST WEDNESDAY AFTERNOON BUT WHAT LITTLE
THERE IS WILL LIKELY RESULT IN SOME THUNDER. WILL HAVE HIGH POPS
ACROSS THE REGION ON WEDNESDAY...BUT QPF AMOUNTS ARE NOT EXPECTED
TO BE THAT HIGH. THE SHORTWAVE DEPARTS WEDNESDAY NIGHT BUT LOW
LEVEL MOISTURE WILL LINGER ACROSS NORTH TEXAS.

BY THURSDAY...THE MEAN FLOW IS ZONAL AGAIN ACROSS NORTH TEXAS BUT
THE MODELS TO INDICATE A WEAK RIPPLE IN THE FLOW MOVING ACROSS THE
SOUTHERN PLAINS BY AFTERNOON. AT THE SURFACE...A LOW PRESSURE
SYSTEM WILL DEEPEN AND APPROACH THE WESTERN GREAT LAKES WITH A
COLD FRONT TRAILING SOUTHWEST INTO THE OZARKS. A DRYLINE WILL
SHARPEN AND EXTEND SOUTHWARD ACROSS OUR WESTERN COUNTIES BY
AFTERNOON. EAST OF THE DRYLINE...SURFACE BASED CAPES WILL EXCEED
2000J/KG WITH TEMPS IN THE UPPER 70S AND LOWER 80S AND DEWPOINTS
IN THE LOW TO MID 60S. THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS
COULD DEVELOP ALONG THE DRYLINE DURING THE AFTERNOON...BUT THE
BEST FORCING WILL BE DISPLACED TO THE NORTH. OTHER THAN MESOSCALE
FORCING ALONG THE DRYLINE...IT DOESNT APPEAR THAT THUNDERSTORM
CHANCES WILL BE THAT HIGH...SO HAVE LOWERED POPS FOR THURSDAY
AFTERNOON TO JUST 20 PERCENT. ANY STORMS THAT CAN DEVELOP MAY
BECOME SEVERE.

OTHERWISE...THE UPPER PATTERN IS PRETTY BENIGN THROUGH THE END OF
THE WEEK INTO THE WEEKEND. TEMPERATURES WILL BE MILD WITH A WEAK
FRONT MOVING INTO THE AREA ON FRIDAY. RAIN CHANCES BEYOND THURSDAY
WILL BE LOW.

DUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  41  64  41  54  52 /   0   0   5  60  20
WACO, TX              41  64  42  57  56 /   0   0  10  50  20
PARIS, TX             36  61  38  52  49 /   0   0   5  70  20
DENTON, TX            37  63  39  54  53 /   0   0   5  60  20
MCKINNEY, TX          37  63  39  55  51 /   0   0   5  60  20
DALLAS, TX            42  63  42  54  52 /   0   0   5  60  20
TERRELL, TX           38  63  39  55  51 /   0   0   5  60  20
CORSICANA, TX         43  62  42  54  53 /   0   0   5  50  20
TEMPLE, TX            41  65  42  57  53 /   0   0  10  50  20
MINERAL WELLS, TX     37  63  42  55  52 /   0   0  10  60  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, Mar 24, 2:34 PM CST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
334 PM CDT MON MAR 24 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251300-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
334 PM CDT MON MAR 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY
EVENING ACROSS MOST OF NORTH TEXAS. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS ALONG AND EAST OF THE I-35 CORRIDOR THURSDAY
AFTERNOON AND EVENING AND SOME WILL BE STRONG TO SEVERE AS A
DRYLINE INVADES FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Anderson

When
March 25, 12:00 AM CST to March 31, 11:59 PM CST
Where
Anderson forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor the county began the month in moderate drought (D1). About three inches of rain fell during the month and conditions deteriorated into severe drought (D2) by the end of the month.

Drought, Cooke

When
March 25, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cooke forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor the county began the month in moderate drought (D1). Less than two inches of rain fell during the month and conditions deteriorated into severe drought (D2) by the end of the month.

Drought, Denton

When
March 25, 12:00 AM CST to March 31, 11:59 PM CST
Where
Denton forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor the county began the month in moderate drought (D1). Less than two inches of rain fell during the month and conditions deteriorated into severe drought (D2) by the end of the month.

Drought, Freestone

When
March 25, 12:00 AM CST to March 31, 11:59 PM CST
Where
Freestone forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor the county began the month in moderate drought (D1). Less than two inches of rain fell during the month and conditions deteriorated into severe drought (D2) by the end of the month.

Drought, Grayson

When
March 25, 12:00 AM CST to March 31, 11:59 PM CST
Where
Grayson forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor the county began the month in moderate drought (D1). Less than two inches of rain fell during the month and conditions deteriorated into severe drought (D2) by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507380, 507381, 507382, 507384, 507385.